Hyper-Levels_ frustrated with docs :-(

Hello all,

Diagnosed Hyper (Graves) 7-8 weeks ago T4 51 TSH <0.01

Initially on 40mg Carbimazole, quickly dropped down to 20mg after severe hives.

My T4 levels came down into range within 4 weeks... I went to see my GP who told me to stay on 20 mg for another 3 weeks (even though my T4 was 20!).

I thought this was ridiculous as my T4 had dropped so quickly on 20mg of Carbimazole, and if my levels were in range (albeit slightly high) another 3 weeks at 20 mg would wipe my T4 out.

So I am afraid I took matters into my own hands and decided to take only 10mg.

Because of this, I decided to have a private blood test just 2 weeks on, (to keep an eye on things), and my T4 came back yesterday as 14...

I have given my GP a copy of this, he has told me to stay on 20mg. Really?

Am I missing something here?

Why are they so intent on wiping my T4 out??

I have tried ringing the Endo, but as I have not yet had a first appt, they said it is for my GP to manage!

As it is, I am only taking 5mg now as I do not want to go Hypo, but I will retest again in 2 weeks...

Has anyone had this experience, where GP wants to wipe out T4 or doesn't seem to know what they are doing?? Do I need my T4 levels to drop to zero for TSH to kick in?

I am really frustrated as I have had no real management, I haven't been able to get an earlier Endo appt (14 weeks after diagnosis) and I know if I had left it to my GP I would be hypo in a big way.

I've been monitoring and decreasing my medication on my own.

Interestingly, when I rang Endo secretary, she told me off for decreasing medication even though I was in range as 'its the Endocrinologists that are the specialists and not you'... Grrrrrrrr....

5 Replies

  • Wildpoppy,

    GPs are not experts in hyperthyroidism which is why you are referred to endocrinology for management. It would be unusual for a GP to contradict the treatment plan determined by an endocrinologist.

  • But unfortunately I have not even had an appt with an Endocrinologist yet... So I was put on 40mg at hospital in A&E when diagnosed (high heart rate).... I understand they are not the experts, but in the absence of an Endo?? I guess it's just as well that I managing myself!!! Thank you :-)

  • I've heard these hyper medications may dangerously increase the QT interval. Anybody with better info?


  • I'm sorry I have no idea about this! :-/

  • Almost the same. A lady gets palps on Levo, needing some medication. Friends in Facebook warn that QT interval gets long

You may also like...